You are here:

Urology/lack of pleasure during ejaculation

Advertisement


Question
I am a 58-year-old Indian male working in the Middle East and living here alone without my wife.For the past 20 years I have been using Atenolol 50  mg daily for BP. Then for 15 years I used Atenolol plus amlodipine 5mg.  During the past one year I have been using Atenolol daily plus  Telmisartan 40 mg on alternative days(after stopping usage of amlodipine). For the past ten years I have also been using Atorvastatin 10 mg on alternative days for Cholesterol.  For the past five  years I have been using Metformin tablets 500 mg daily alone for diabetis and then plus  Onglyza(saxagliptin) since two years( I was using Janumet plus metformin for one year before starting usage of metformin + saxagliptin). What prompted me to write this is :  For the past two years, I have not been  feeling  any pleasure during ejaculation, both during masterbation and intercourse with wife(just like I spit, semen goes out during ejaculation without any pleasure). I do not have any problem on erection and I have frequent erections and interest to involve in sex,though I enjoy sex only with my wife when she visits me or I visit her. I frequently masturbate. Also for the past some months, I have noticed that the volume of semen ejaculated is much less than before. Would you please inform me whether the medicines(atenolol+telmisartan+atorvastatin+metformin+Onglyza) I am using are the ones causing loss of pleasure during ejaculation and less volume of semen  or something else.

Answer
Hassan, yours is a complicated problem because you have several risk factors for sexual dysfunction regardless of the medications you are on.  These include diabetes, hypertension, atherosclerosis & an elevated cholesterol.  The decreased volume of ejaculate is something that happens to all men as they age and probably is physiologic in your case.  

The beta blocker, Atenolol, had been reported to decrease sexual drive (which does not seem to be a problem for you) as well as "difficulty with orgasm".  The latter does not well defined in the literature I checked

Telmisartan, an angiotensin receptor blocker for increased BP, has rarely been reported to decrease sexual desire and performance.

Your diabetic medications (metformin & saxagliptin) are not described as having sexual side effects.

Lipitor (atorvastatin) often will improve sexual difficulty in men when they first take this presumably by allowing more blood to flow to the penis with sexual arousal.  However, it also has been reported to cause erectile difficulty in high risk patients.  With the factors I mentioned to you initially, you would fit into this category.  It has also been reported to decrease the ability to achieve orgasm.  In addition the statins increase the potential to lower the testosterone level.   

In summary, you sexual problems may be related to the underlying medical factors you have even though you are on proper medication for these conditions.  Of the medication you are taking, Lipitor is probably the most likely to be a contributing factor.  Unfortunately, I believe these side effects are common in varying degrees in all statins.  It might be reasonable to have your free and total serum testosterone checked to see if the levels are low.  If so, supplemental testosterone therapy may help.  

Good luck.

Urology

All Answers


Answers by Expert:


Ask Experts

Volunteer


Arthur Goldstein, M.D.

Expertise

Problems or questions related to the field of urology; ie urinary stone disease, urinary cancers (kidney, bladder, prostate, testis, etc.), urinary infections, etc. I no longer answer questions related to erection problems or male sexual dysfunction.

Experience

I am retired from the active practice of urology. My 34 years was totally in the clinical field and involved the entire gamut of genitourinary problems, with special interest in endourology.

Organizations
American Medical Association, American Urological Association, American College of Surgeons

Education/Credentials
College degree - BS Medical degree - MD Master of Science - MS

©2016 About.com. All rights reserved.